Heavy Rain, Charlton
- When
- June 28, 7:00 PM EST
- Where
- Charlton County, Folkston
- Reported by
- 911 Call Center
- Coordinates
- 30.830, -82.020
Street flooding was reported in Folkston.
A passing upper level disturbance enhanced diurnally enhanced sea breeze convection over a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A passing upper level disturbance enhanced diurnally enhanced sea breeze convection over a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 2:29 PM EST, 4 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 329 PM EDT Thu Jun 28 2018 ...SLIGHT RISK OF SEVERE STORMS TODAY... .NEAR TERM...This afternoon and Tonight... Active west coast sea breeze convection aided by a weak weak mid level impulse were firing storms over a very unstable and moist airmass impacting much of NE FL this afternoon. There was a weak east coast sea breeze, still just east of the St. Johns River this hour, with enhancement of convection expected as the sea breezes and outflows converge over NE FL over the next few hours. Locally heavy rainfall, frequent lightning and wet downbursts of 40-60 mph are the main convective concerns. Upstream, still generally north of the Altamaha River basin, was a more robust line of strong to severe thunderstorms sagging steadily south toward SE GA, which was continuing to destabilize this hour with only discrete convective development. Through early evening, expect this line of strong to severe storms to track southward impacting SE GA through 00Z. The main convective hazards will be damaging wet downburst winds of 50-70 mph and the Storm Predicition Center continued to highlight this area as under a "Slight Risk" of severe thunderstorms. Into the early evening, this line of storms will settle farther southward over NE FL toward the I-10 corridor, but with a gradual decrease in convective coverage and intensity as the airmass will become less conducive for maintaining strong convective growth due to earlier sea breeze convection. Overnight, will maintain a low chance of showers and isolated tstorms after midnight generally focused over SE GA and the Suwannee River Valley under a meandering mid level trough and moist westerly flow. Temperatures tonight will trend above normal in the low to mid 70s. .SHORT TERM...Fri through Sun... Unsettled weather pattern with elevated rain chances will continue each day through the weekend with above normal atmospheric moisture content, sea breeze forcing, high diurnal instability and a meandering mid level trough axis all phased across the local area. Subtle changes in steering motion, lingering outflow boundaries and also lingering debris clouds will dictate where rainfall initiates each day. Fri looks like an early start to convection with ongoing showers and potentially a few morning tstorms across under a developing mid level cut-off low within the broader trough axis sliding southward across the eastern Gulf Coast region and northern FL. Friday afternoon, a weak but dominant west coast sea breeze will further enhance convective development as it moves inland across the Suwannee River Valley and toward the Atlantic coast through the evening, where it will rendezvous with a slowly inland progressing east coast sea breeze near the St Johns River basin. Although storm motion will be WNW 5-10 kts, it will be so light and actually likely decrease into the afternoon and evening under the developing cut off low, that localized heavy, potentially flooding rainfall will be possible given very high PWAT values of 2-2.6 inches. In addition to the heavy rainfall threat, cool temperatures aloft of -7 to -8 deg C near 500 mb under the mid level low will enhance the potential for strong winds gusts in storms with wet downburst potential of 40-60 mph especially during afternoon/evening sea breeze and outflow mergers. Rainfall will tapper off in coverage and intensity Fri evening through midnight, but will maintain low chances through Fri night given lingering surface through mid level trough axis across the local area and high moisture content. Sat and Sun the broad upper level low and trough axis ever so slowly begins to retrograde west as it becomes bridged by high pressure building offshore of mid-Atlantic coast. This subtle shift of the mid level low farther west will transition steering flow to SW across northeast FL Saturday, with light and erratic storm motion over much of SE GA under the trough axis. By Sunday, the mid level low will retrograde farther west, thus increasing SW steering flow across the entire forecast area to near 10 kts. Both days expect a prevailing west coast sea breeze regime with rainfall coverage the most across our western zones morning through early afternoon, then increasing in coverage and intensity into the afternoon and early evening hours as it approaches the east coast and a weak east coast sea breeze. Rainfall will decrease in coverage and intensity each night, with the best chances of a late night/early morning shower focused across the Suwannee River Valley under the WSW steering flow and also across SE GA under the meandering trough axis. Temperatures will trend near to slightly above normal with highs near 90 to lower 90s. Low temperatures will also range near to slightly above normal with values in the low to mid 70s. .LONG TERM...Mon through Thu... Mon & Tue...A decrease in overall rain chances as high pressure strengthens north and east of the area as the pesky mid level low shifts farther west and across the central Gulf Coast region, taking with it the swath of very high PWAT air. Expect a decrease rainfall coverage these two days as less forcing and less moisture will be in place, with a return to more scattered afternoon showers and tstorms. Steering flow Mon will be more southerly which will enable both west/east coast sea breezes to propagate inland and trigger convection. By Tue, steering flow transitions to more SE which will bring a stronger east coast sea breeze across the local area and favor the better chances of afternoon/evening convection toward the interstate 75 corridor. Showers and tstorms will fade inland each evening with loss of forcing and instability. Wed & Thu...A return to higher rain chances as a TUTT (tropical upper tropospheric trough) moves west across the western Atlantic with a surface wave/trough axis pivoting toward the SE Atlantic coast. As this system approaches, expect an increase in deep layer moisture from east to west which will increase local coverage of diurnally driven convection Wed. By Thu this TUTT feature is expected to be over the local region, which will enhance both tstorm coverage due to high moisture content but also intensity with the GFS40 indicating fairly cool 500 mb temps of -9 to -10 aloft. Temperatures will trend near to slightly above normal with highs near 90 to lower 90s. Low temperatures will also range near to slightly above normal with values in the low to mid 70s. .AVIATION...18Z TAF period... Showers and storms are expected to impact area TAF sites this afternoon and evening. Restrictions along with gusty winds will be expected with any storms which develop. Much of the activity will dissipate toward midnight, with prevailing VFR conditions anticipated for the Overnight period. Convection is expected to develop once again Friday morning. .MARINE... Headlines not expected. A trough of low pressure will linger over southern Georgia through the weekend with an unsettled weather pattern in place. South to southwest winds will transition to south to southeast in the afternoon with the east coast sea breeze. Waves of showers and thunderstorms are expected. Winds will transition to more onshore early next week as high pressure builds northeast of the waters. Rip Currents: Moderate risk today and Friday due to elevated SE winds in the afternoon, small swells and numerous sandbars. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 90 74 92 / 60 60 40 60 SSI 77 89 78 89 / 70 60 40 50 JAX 75 91 75 92 / 70 70 40 70 SGJ 76 92 75 89 / 60 60 40 60 GNV 75 92 75 90 / 60 60 40 70 OCF 75 91 75 90 / 50 60 40 70 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Enyedi
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
649 PM EDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FUNNEL CLOUD 6 NE ARCHER 29.59N 82.45W
06/28/2018 Alachua FL TRAINED SPOTTER
SKYWARN SPOTTER REPORTED FUNNEL CLOUD BETWEEN ARCHER AND
I-75.
&&
ASHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
654 PM EDT THU JUN 28 2018
FLZ036-040-282345-
Alachua FL-Marion FL-
654 PM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 745 PM EDT...
At 654 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williston Municipal Airport, or near Williston, moving east at 10
mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Micanopy, Romeo and Flemington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2921 8252 2922 8252 2922 8240 2948 8241
2949 8244 2960 8228 2918 8223
TIME...MOT...LOC 2254Z 264DEG 10KT 2931 8245
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
707 PM EDT THU JUN 28 2018
FLZ020>023-GAZ150-162>164-290000-
Columbia FL-Baker FL-Hamilton FL-Suwannee FL-Ware GA-Clinch GA-
Echols GA-Charlton GA-
707 PM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHERN
COLUMBIA...NORTHERN SUWANNEE...HAMILTON...SOUTHERN ECHOLS...
SOUTHEASTERN WARE...SOUTHEASTERN CLINCH AND CENTRAL CHARLTON COUNTIES
UNTIL 800 PM EDT...
At 706 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Stephen Foster State Park
to 7 miles southwest of Needmore to near Madison. Movement was south
at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Live Oak, Jasper, Jennings, White Springs, Fargo, Suwannee River
State Park, Suwannee Springs, Stephen Foster State Park, Taylor and
Suwannee Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3063 8314 3067 8313 3070 8280 3092 8213
3047 8212 3024 8286 3021 8325 3026 8325
3031 8321 3035 8321 3035 8319 3038 8319
3039 8317 3041 8318 3042 8322 3046 8322
3047 8324 3062 8327 3063 8331
TIME...MOT...LOC 2306Z 338DEG 18KT 3088 8222 3060 8277 3047 8333
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
734 PM EDT THU JUN 28 2018
FLZ040-290000-
Marion FL-
734 PM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
800 PM EDT...
At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Lakes Estates, moving southeast at 10 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Rainbow Lakes Estates and Dunnellon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2897 8232 2899 8235 2901 8239 2902 8240
2902 8242 2905 8247 2905 8249 2904 8250
2904 8251 2920 8249 2919 8232 2896 8231
TIME...MOT...LOC 2334Z 297DEG 9KT 2907 8240
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
744 PM EDT THU JUN 28 2018
FLZ023>025-032-125-GAZ164-290045-
Inland Duval FL-Baker FL-Inland Nassau FL-Coastal Duval FL-Clay FL-
Charlton GA-
744 PM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...BAKER...
NORTHWESTERN CLAY...DUVAL AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL
845 PM EDT...
At 744 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yulee to Jacksonville International Arpt
to St. George. Movement was south at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Jacksonville, Orange Park, Unf, Arlington, Taylor, Neptune Beach,
Macclenny, Glen St. Mary, Baymeadows and Cisco Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3024 8138 3025 8138 3025 8143 3024 8142
3025 8144 3023 8144 3023 8142 3021 8143
3016 8153 3016 8246 3047 8245 3037 8169
3052 8139 3026 8135
TIME...MOT...LOC 2344Z 338DEG 27KT 3063 8154 3048 8168 3054 8204
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
800 PM EDT THU JUN 28 2018
FLZ020>023-GAZ150-164-290100-
Columbia FL-Baker FL-Hamilton FL-Suwannee FL-Ware GA-Charlton GA-
800 PM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR BAKER...CENTRAL COLUMBIA...
SUWANNEE...SOUTHERN HAMILTON...SOUTHEASTERN WARE AND SOUTH CENTRAL
CHARLTON COUNTIES UNTIL 900 PM EDT...
At 800 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of St. George to 12 miles
southeast of Belmont to near Dowling Park. Movement was south at 25
mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Lake City, Live Oak, White Springs, Suwannee Springs, Taylor,
Macclenny, Glen St. Mary, Winfield, Suwannee Valley and Olustee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3031 8321 3035 8321 3035 8319 3038 8319
3040 8317 3046 8266 3059 8248 3058 8242
3062 8243 3079 8218 3044 8203 3029 8205
3018 8248 3009 8310 3011 8312 3010 8314
3011 8316 3009 8319 3012 8323 3026 8325
TIME...MOT...LOC 0000Z 351DEG 20KT 3061 8217 3040 8254 3024 8317
NELSONThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Street flooding was reported in Folkston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769469.